My patient is a 40-year-old lady with recently diagnosed Grave’s Disease. For 2 months she had been complaining of palpitations, heat intolerance, tremors, 15 lb. weight loss, and lower extremity weakness. Her initial labs done 6/3/2009showed Total T4 = 17.1 (NV = 4.5-10.9), TSH = 0.008 (NV = 0.350-5.50). However, she also had LFT’s done, AST = 59 (NV = 10-45), ans ALT = 97 (NV = 8-40).Previous values 4 months ago were normal. Thyroid scan and Uptake of 7/2/2009 showed diffuse uptake in both lobes with 4 hour uptake of 55.1% (NV = 5-30%). Repeat bloodwork by her primary MD on 7/2/2009showed Free T4 = 2.9 (NV = 0.8-1.8),Free T3 = 14.3 (NV = 2.4-4.2). She was treated with atenolol 100 mg daily with some symptomatic relief. She saw me today still with some fatigue, tremors, but with normal heart rate.She has some mild proptosis. Bloodwork today, 7/24/2009 showed TSH = 0.02, Free T4 = 3.4, Free T3 = 15.3, AST = 89, ALT = 131. I am very concerned about her abnormal LFT’s. Treatment with methimazole may likely exacerbate this. I am also reluctant for her to undergo RAI, given the elevated T4 and T3 levels, which may exacerbate her orbitopathy and result in radiation thyroiditis. What would you suggest as the most definitive therapy? Would you suggest treating with Methimazole maybe 10 mg daily to cool down her thyroid and then watching her LFT’s closely for any deterioration? If you suggest proceeding with RAI, can we pre-treat her with prednisone (maybe 30 mg daily) and then ablating the thyroid? Would sub-total thyroidectomy be a better option considering diffuse uptake?
Patrick Litonjua, MD
You have a complicated case. In theory methimazole could be used with some very small chance of exaccerbating liver problems currently present and presumably due to hyperthyroidism (or other yet unknown liver problem). If you were to operate you would need to prep with methimazole. RAI might exaccerbate her eye disease, but you indicate that it is mild at present. Prednisone coverage might also worsen her liver disease. She needs definitive treatment, but every approach has issues. In this situation RAI therapy with ancillary atenolol may be the best approach, holding prednisone in reserve unless eye problems significantly worsen. I do not think there is a perfect answer that avoids any chance of trouble for your lady.
L De Groot, MD